How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. James Your Own Question

Dr. James
Dr. James, Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 2282
Experience:  Eye Physician and Surgeon
20222826
Type Your Eye Question Here...
Dr. James is online now
A new question is answered every 9 seconds

My father has been using Atropine Sulfate Ophthalmic for about

Resolved Question:

My father has been using Atropine Sulfate Ophthalmic for about 3 weeks post retinal re-attachment surgery (twice a day until the bottle is finished as per instructions of the surgeon/specialist). He hasn't noticed any side effects whatsoever until a day or so ago when he says his eyes are stinging and causing him some discomfort (pain). Should the medication be stopped or should we continue to administer it twice a day? [The surgeon/specialist attending to his post-operative care is away on holidays.]
Submitted: 5 years ago.
Category: Eye
Expert:  Dr. James replied 5 years ago.
HiCustomer

How old is your father?

Which eye is stinging (the eye that had surgery or both)?

Is your father on any other eye drops or medications? Any vision changes?
Customer: replied 5 years ago.
He is 56 years old.

The eye that had the surgery and that the Atropine drops are being applied to (his left eye) is stinging (although he's been on the medication for 3 weeks without these latest side-effects). He is taking regular Tylenol (extra strength - just the last day or so) for the pain and it is helping.

He is also on pms-Erythromycin - Ophthalmic ointment. No vision changes, just still blurry (can't see out of his left post-surgery eye).
Expert:  Dr. James replied 5 years ago.
Thank you for the additional information. It is very helpful.

The atropine could be causing the stinging. This could have happened after 3 weeks of use because the front surface can get rough from all the eye drops he is using. Continue using the erythromycin ointment, which should help with the pain. You can also try chilled artificial tears (available over the counter).

If the atropine continues to cause problems after trying the artificial tears, you can temporarily stop the atropine until your doctor returns from holiday.

Remember to press the green accept button. It was a pleasure helping you with your question. Feel free to ask any additional followup questions. Smile

Customer: replied 5 years ago.
"Temporarily stop the atropine until doctor returns from holiday" - that might be another concern, because the eye specialist/surgeon is not available until Monday Aug. 17th. I do not think we should stop the atropine for that length of time. What is a "safe" time-frame to suspend the atropine drops (days); but continue re-applying the atropine after some rest?

If we try the chilled artificial tears, does that replace the atropine, or are the artificial tears used in conjuction with the atropine and erythromycin ointment?
Expert:  Dr. James replied 5 years ago.
The artificial tears are in addtion to the other drops. Continue using the erythromycin ointment that you have.

Stopping the atropine for a few days or so would not cause any problems. The medication takes takes about 1-3 weeks to wear off normally, so suspending it a few days should not cause problems.

Most doctors doctors should have another doctor covering them while they are away on holiday. I would suspend the atropine for a few days. If pain worsens, I would call the office and ask for the doctor '"on-call".

Dr. James, Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 2282
Experience: Eye Physician and Surgeon
Dr. James and other Eye Specialists are ready to help you

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me from a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O. USA
< Last | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me from a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O. USA
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C. Freshfield, Liverpool, UK
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex Los Angeles, CA
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP Hesperia, CA
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin Kernersville, NC
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther Woodstock, NY
  • Thank you so much for taking your time and knowledge to support my concerns. Not only did you answer my questions, you even took it a step further with replying with more pertinent information I needed to know. Robin Elkton, Maryland
 
 
 

Meet The Experts:

 
 
 
  • Dr. Dan B.

    Board Certified Ophthalmologist

    Satisfied Customers:

    2903
    Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
< Last | Next >
  • http://ww2.justanswer.com/uploads/DoctorDanB/2010-6-7_6228_just_answer_profile_picture_60_pixels.jpg Dr. Dan B.'s Avatar

    Dr. Dan B.

    Board Certified Ophthalmologist

    Satisfied Customers:

    2903
    Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
  • http://ww2.justanswer.com/uploads/anupamadesai/2010-04-13_122313_Dr._A.S.Desai_new_photo.jpg Dr. A.S. Desai's Avatar

    Dr. A.S. Desai

    Ophthalmologist

    Satisfied Customers:

    1903
    MS Ophthalmology with 11 years of surgical expereince
  • http://ww2.justanswer.com/uploads/gsokoye/2009-10-28_181751_Dr._Stan.JPG Dr. Stan's Avatar

    Dr. Stan

    Ophthalmologist

    Satisfied Customers:

    895
    Johns Hopkins Fellowship Trained, Certified and Licensed Medical Physician and Surgeon
  • http://ww2.justanswer.com/uploads/eyemd/2009-04-07_180315_pic.jpg Dr. Stevens's Avatar

    Dr. Stevens

    Ophthalmologist

    Satisfied Customers:

    629
    Board Certified Ophthalmologist
  • http://ww2.justanswer.com/uploads/CO/CorneaDoc/2012-2-18_0390_photo6.64x64.jpg Dr. Susan's Avatar

    Dr. Susan

    Ophthalmologist

    Satisfied Customers:

    217
    Board Certified & Fellowship trained eye surgeon.
  • http://ww2.justanswer.com/uploads/neuph94/2009-10-11_164729_gif_pic.GIF Dr. JP's Avatar

    Dr. JP

    Ophthalmology, Oculoplastic Surgery

    Satisfied Customers:

    28
    Harvard Medical School, Massachussetts Eye and Ear
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjcufyksv/2012-3-13_44825_crop3.64x64.jpg Dr-Trace's Avatar

    Dr-Trace

    Board Certified Ophthalmologist

    Satisfied Customers:

    26
    Board Certified in General Ophthalmology
 
 
 

Related Eye Questions